What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 18, 5:00 PM CST, 4 hours 15 minutes earlier. Its key messages:
- Slight risk for severe thunderstorms this evening and tonight with large hail and damaging winds the main hazards. The risk for severe storms Saturday is slightly less and more uncertain. -The severe risk Sunday is increasing with an enhanced risk across Central Missouri. Tornadoes, large hail and damaging winds are all possible with this system.
- A Flood Watch is in effect tonight through the weekend. Between 2-4 inches of rainfall with localized amounts up to 7 inches, is likely across most areas this weekend due to multiple rounds of rainfall. This will cause an increase in creek and river levels. Flooding of low water crossings is likely.
- Additional rain chances (40-70%) return Tuesday through Thursday of next week.
Area forecast discussion, Apr 18, 5:00 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 PM CDT Fri Apr 18 2025
.KEY MESSAGES...
- Slight risk for severe thunderstorms this evening and tonight
with large hail and damaging winds the main hazards. The risk
for severe storms Saturday is slightly less and more
uncertain.
-The severe risk Sunday is increasing with an enhanced risk
across Central Missouri. Tornadoes, large hail and damaging
winds are all possible with this system.
- A Flood Watch is in effect tonight through the weekend.
Between 2-4 inches of rainfall with localized amounts up to 7
inches, is likely across most areas this weekend due to
multiple rounds of rainfall. This will cause an increase in
creek and river levels. Flooding of low water crossings is
likely.
- Additional rain chances (40-70%) return Tuesday through
Thursday of next week.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 200 PM CDT Fri Apr 18 2025
Current Conditions and Synoptic Pattern: Water vapor and upper
air analysis shows a deep southwest flow pattern from the
Pacific into Texas and up into the Ozarks region. The 12z KSGF
sounding showed a strong elevated mixed layer with around
800j/kg of convective inhibition. Partly cloudy skies have
allowed for temps to warm well into the 70s however clouds were
on the increase which may keep highs in check this afternoon.
The surface cold front was just beginning to enter Bourbon
County Kansas and was slowly moving southeast. Ahead of the
front, dewpoints have risen into the lower 60s with PW values
now around 1.2in. A few elevated showers have formed however the
cap will likely keep storms at bay until evening.
This Evening and Overnight: The front will move into the area
this evening and overall lift will increase and should force the
development of storms. When storms form along the front is in
question as the latest few runs of the CAMS are showing
development by 6-7pm along and just south of the I-44 corridor.
Forecast soundings for this time/location shows about 1500j/kg
of ML CAPE and 50kts of 0-6km shear. This CAPE/Shear combo along
with a large hail parameter around 4-8 suggests the potential
for large hail in the 1 inch to 1.75in range (up to golf ball).
This is a slight increase in hail size. Otherwise damaging winds
would be possible as well. Southwest surface winds will likely
keep the tornado threat very low.
Heading later into the evening and overnight (after 10pm), the
low level jet will ramp up south of the area and force
additional showers and storms to form behind the front from
Oklahoma into southeast Kansas and then moving into Missouri.
These storms would be elevated which would favor a hail threat
versus wind threat however any stronger updrafts could punch
through the inversion and produce locally damaging winds.
Of greater concern is the potential for flash flooding overnight
as both rounds of storms could move over the same areas. PW
values around 1.4-1.5in is around 200% of normal. Latest 12z
HREF guidance shows two potential narrow stripes of heavy
rainfall overnight (1-3 inches overnight). One area from SE
Kansas into west central Missouri and the other area along and
just southeast of I-44 from Barry County to Springfield to Dent
County. These heavier stripes of rainfall are hard to pin down
but we are confident they will occur. Flash flooding would
likely occur in these areas given high rainfall rates.
Saturday: The surface front will be near or just south of the
Missouri/Arkansas line however we expect additional light to
moderate rainfall spreading north into the area through the
day.HREF guidance shows about 0.25-1 inch of rainfall through
the day Saturday. By afternoon and evening, additional,
slightly heavier rainfall rates and thunderstorms may move up
from the south however confidence remains low in this scenario.
Instability is still in question and could limit the
thunderstorm and severe threat or reduce it to areas closer to
the Arkansas state line. Temps will likely be much cooler along
and north of I-44 with temps staying in the 50s there and 60s
south of I-44.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 200 PM CDT Fri Apr 18 2025
Saturday Night through Sunday: Main shortwave will begin to
lift northeast from the Texas panhandle into Kansas. Another
round of showers and storms looks to move through Saturday night
however we are beginning to become more concerned with the final
round of thunderstorms Sunday. Guidance has shifted slightly
west with the upper system and associated low/cold front. A warm
front looks to lift north through the area Sunday morning which
could place the area in the warm sector ahead of an approaching
cold front. Guidance suggests that the upper system becomes
negatively tilted as it lifts towards Missouri which will allow
for increased directional and speed shear across the area as the
front moves through. Depending on amount of instability, severe
thunderstorms with tornadoes, large hail and damaging winds
could all be possible Sunday afternoon and evening, especially
along and east of Highway 65. An enhanced risk for severe storms
is being introduced across central Missouri Sunday, closer to
the triple point. Definently remain weather aware on Sunday.
Total Rainfall Amounts/Hydrology Impacts: No major changes to
expectations for total rainfall amounts through the weekend.
Latest HREF LPMM guidance (which only goes out to 7am Sunday)
has mean amounts of 2-4 inches. This does not include the Sunday
round therefore total amounts of 2-4 inches with localized
amounts of 5-7inches will occur. We think these amounts are
reasonable however exact location of the front will determine
where the max amounts occur. This amount of rainfall will likely
cause flash flooding of low water crossings along with an
overall increase in river levels. Latest HEFS guidance continues
to suggest that some rivers may approach minor flood stage with
this event.
Next Week: Latest ensemble data continues to be consistent in
bringing additional shortwaves into the area from the
west/southwest Tuesday through Thursday. NBM rainfall probs
continue to increase, especially Wednesday and Thursday and we
will need to monitor where this rainfall sets up given the heavy
rainfall from this weekend.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 600 PM CDT Fri Apr 18 2025
A system moves through the area tonight and continues through
the weekend. Scattered showers and thunderstorms increase in
coverage through late this evening, with IFR conditions
accompanying the activity. Reduced visibilities of 2 to 4 miles
in addition to ceilings around 900 to 1500 feet at times.
Reduced flight conditions persist through Saturday. Winds turn
from the west-southwest to north-northeast tonight with a
frontal passage wavering over the area. Winds should turn back
out of the east-southeast on Saturday as the front slowly lifts
back north.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Sunday evening for KSZ073-097-101.
MO...Flood Watch through Sunday evening for MOZ055>058-066>071-
077>083-088>098-101>106.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...PerezHazardous weather outlook, Apr 18, 7:05 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
805 PM CDT Fri Apr 18 2025
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
805 PM CDT Fri Apr 18 2025
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Marginal tornado risk.
Slight hail risk.
Slight thunderstorm wind damage risk.
Significant lightning risk.
Elevated excessive rainfall risk
DISCUSSION...
Thunderstorm chances increase through tonight. Large hail to the
size of golf balls and damaging winds of 60 to 70 mph are the most
likely hazards. The tornado threat is very low. Frequent cloud to
ground lightning is likely.
Flash flooding is a concern tonight where the heaviest
thunderstorms move over the same areas. Currently areas along and
either side of the Interstate 44 corridor are favored for this
flash flooding potential.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms with the potential for severe weather will continue
Saturday however the confidence in severe weather Saturday is
low. The greatest risk area, if severe storms does occur, is
south of Interstate 44.
The severe weather risk is increasing for Sunday, especially
northeast of Springfield with large hail, damaging winds and
tornadoes all a concern. Additional updates are likely with this
system.
With the additional rounds of rainfall Saturday through Sunday
afternoon, flooding will remain a concern and a Flood Watch is in
effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight and again this weekend.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Perez
In the hours before
Special weather statement, Apr 18, 8:17 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
917 PM CDT Fri Apr 18 2025
MOZ090-093>095-102-103-190245-
Barry MO-Greene MO-Newton MO-Lawrence MO-Christian MO-Stone MO-
917 PM CDT Fri Apr 18 2025
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL NEWTON...
NORTHWESTERN CHRISTIAN...NORTHWESTERN STONE...NORTHWESTERN BARRY...
SOUTHERN LAWRENCE AND SOUTHWESTERN GREENE COUNTIES THROUGH 945 PM
CDT...
At 917 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Verona, or near Monett, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pierce City, Marionville, Monett, Republic, Halltown, Chesapeake,
Fairview, Aurora, Clever, Stark City, Billings, Mcdowell, Pleasant
Ridge, Pioneer, Wheaton, Hoberg, Freistatt, Verona, Purdy, and Madry.
This includes Interstate 44 between mile markers 46 and 67, and near
mile marker 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Missouri.
&&
LAT...LON 3671 9400 3686 9420 3727 9354 3706 9332
TIME...MOT...LOC 0217Z 242DEG 35KT 3699 9387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PriceSpecial weather statement, Apr 18, 8:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
947 PM CDT Fri Apr 18 2025
MOZ080-081-090-091-094-095-102-103-190315-
Dallas MO-Barry MO-Greene MO-Webster MO-Laclede MO-Lawrence MO-
Christian MO-Stone MO-
947 PM CDT Fri Apr 18 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN WEBSTER...SOUTHERN
DALLAS...CHRISTIAN...SOUTHWESTERN LACLEDE...NORTHERN STONE...
NORTHEASTERN BARRY...EASTERN LAWRENCE AND GREENE COUNTIES THROUGH
1015 PM CDT...
At 947 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Willard to Billings to
7 miles southwest of Crane. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elkland, Glidewell, Turners, Fair Grove, Chestnutridge, Crane,
Monett, Spokane, Aurora, Billings, Mount Vernon, Pleasant Ridge,
Chadwick, Hurley, Freistatt, Madry, Nixa, Sparta, Ebenezer, and
Strafford.
This includes Interstate 44 between mile markers 40 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Missouri.
&&
LAT...LON 3689 9362 3676 9396 3711 9391 3743 9327
3742 9319 3747 9318 3769 9272 3731 9281
3693 9303 3676 9341
TIME...MOT...LOC 0247Z 246DEG 38KT 3732 9347 3707 9353 3682 9367
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PriceSpecial weather statement, Apr 18, 8:54 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
954 PM CDT Fri Apr 18 2025
MOZ101>103-190330-
Barry MO-McDonald MO-Stone MO-
954 PM CDT Fri Apr 18 2025
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL STONE...EASTERN
MCDONALD AND BARRY COUNTIES THROUGH 1030 PM CDT...
At 954 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northeast of Bella Vista, moving northeast at
65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roaring River State Park, Emerald Beach, Wheaton, Chain-O-Lakes, Big
Sugar Creek State Park, Galena, Seligman, Rocky Comfort, Ridgley,
Shell Knob, Cassville, Cape Fair, Wheelerville, Exeter, Butterfield,
Washburn, Jenkins, Wayne, Mccord Bend, and Mcdowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Missouri.
&&
LAT...LON 3650 9438 3655 9443 3675 9414 3675 9407
3680 9406 3689 9394 3678 9394 3690 9362
3675 9338 3650 9374
TIME...MOT...LOC 0254Z 232DEG 57KT 3655 9420
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PriceNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255553, 1250856, 1250867, 1250855, 1250857, 1250858, 1250859, 1250863, 1250866, 1250860, 1250864, 1250865, 1250862, 1250861, 1250869, 1250868, 1250874, 1250870, 1250873, 1250871, 1250872.